Common acne medication can up eye infection risk
Washington: Millions of teenagers who suffer from acne take popular prescription medications such as Accutane or Roaccutane to deal with the embarrassing skin blemishes.
But, a new research from Tel Aviv University has revealed that these pills can cause eye infections such as conjunctivitis (pink eye) or sties.
Clinicians have long theorized a connection between acne and eye infections, but there was little available statistical research on the subject, according to Dr. Gabriel Chodick of TAU’s School of Public Health at the Sackler Faculty of Medicine.
“Acne itself can increase the risk of ocular diseases. There is a greater tendency towards inflammation, and sometimes this leads to irritation,” he explained.
His research revealed that patients who took these oral medications doubled the risk of developing an eye infection, compared to acne sufferers who did not.
Chodick and his team looked at records of almost 15,000 adolescents from the Maccabi Health Care Services database, one of Israel’s largest health funds. They were divided into three groups: those who were acne-free; those who had acne but did not take oral medication; and those who had acne and were prescribed a medication such as Accutane or Roaccutane.
Out of the 15,000 subjects, 1,791 people developed inflammatory ocular diseases, including 991 in the medicated group, 446 in the acne group, and 354 in the acne-free group. The most common infection was conjunctivitis, commonly called pink eye. Four percent of patients who were on acne medication contracted pink eye, compared to 2 percent for the normal population.
“A very common side effect of Accutane and Roaccutane is dryness of skin and lips, so it’s only natural that these medications would also effect the lubrication of the eyelids — specifically the oil glands along the rim of the eyelid,” said Dr. Chodick.
Tears are crucial because they lubricate the surface of the eye and they wash away debris, including bacteria and viruses that can lie on the eye or its lid. Infection of the gland itself can lead to sties, and more serious bacterial infections might lead to the swelling of the entire eyelid.
Though not a serious medical condition, acne is still worth treating, said Dr. Chodick. But dermatologists and patients should be aware of these side effects, because there is the potential for long-term damage. According to some studies, including one published in Clinical and Experimental Optometry, irritation and eye rubbing can lead to structural eye problems such as keratoconus, a degeneration of the cornea.
Dr. Chodick advises that patients on oral acne medication ask their doctors how to minimize eye damage. One simple step is to use artificial tears, or eye drops, to keep the eyes lubricated. Local pharmacies can offer several inexpensive over-the-counter options, he said.
The finding was published in Archives of Dermatology.
More from India
More from World
More from Sports
More from Entertaiment
- Watch - IIT-Kharagpur develops superpower drone 'BHIM' that could aid soldiers in war zones
- Is Pakistan terrified of Yogi Adityanath as Uttar Pradesh CM?
- Anti-Romeo squad launched: Has moral policing started in UP?
- Should Ram Mandir issue be resolved through mutual understanding?
- Jharkhand: Congress leader, 3 others killed in shootout in Dhanbad
- Bhagat Singh, Sukhdev, Rajguru were hanged on 23 March 1931 – This is how PM Modi paid tribute today
- Kapil Sharma fight on flight row: Did Sunil Grover, Ali Asgar and Chandan Prabhakar skip shoot?
- Mohammad Kaif welcomes Yogi Adityanath's appointment as new Uttar Pradesh chief minister
- Unable to meet educational expenses, Muslim girl writes to PM Narendra Modi – Know what happened next
- Team Yogi Adityanath: List of Yogi's ministers with their portfolios - Check who got what